MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII C/R ART INS SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII C/R ART INS SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420490
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Arthralgia (2355); Implant Pain (4561); Insufficient Information (4580)
Date of Event 06/07/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
*us legal mdl* plaintiff underwent medically-indicated revision surgery on (b)(6) 2014 on an unspecified knee side due to unspecified reasons.It is unknown which devices were explanted during the procedure.The primary tkr was performed on (b)(6) 2019.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
Plaintiff underwent medically-indicated revision surgery of the left knee on 13-sep-2019 due to chronic pain, which the patient presented since (b)(6) 2017.During this procedure, the patellar component and the insert were exchanged.The primary tkr was performed on (b)(6) 2014.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, without the requested documentation, the clinical root cause of the reported event could not be fully assessed nor concluded.The patient impact beyond the reported chronic pain and revision could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
Plaintiff underwent medically-indicated revision surgery of the left knee on (b)(6) 2019 due to chronic pain and limited range of motion of about 90 degrees presented since (b)(6) 2015.During this procedure, the patellar component and the polyethylene insert were exchanged.The primary tkr was performed on (b)(6) 2014.The patient tolerated the procedure well and left the operating room in satisfactory condition.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The pictures provided were reviewed and could not confirm the chronic pain and limited range of motion.The clinical/medical investigation concluded that, based on the documentation provided, the root cause of the reported event could not be definitively concluded; however, the revision findings of ¿large amount scar removed from medial & lateral gutters¿ bone spurs and excessive bone growth over patella¿ are likely contributing factors.Scar formation and ossification are both known occurrences post-tka and neither are indicative of component malperformance.Additionally, the poly was upsized, as well, which could indicate joint laxity had occurred.The assessed patient impact was the reported pain, reduced rom, scar formation, ossifications and subsequent interventions including pt, medications, and eventual revision.Reportedly, the patient continues to have complaints of chronic symptoms but declined further surgical intervention for the left knee.Of note, the revision resulted in an off-label/mixed manufacturer construct.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII C/R ART INS SZ 3-4 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12595376
Report Number1020279-2021-07466
Device Sequence Number17273865
Product Code JWH
UDI-Device Identifier03596010207890
UDI-Public03596010207890
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/02/2024
Device Model Number71420490
Device Catalogue Number71420490
Device Lot Number14CM02243
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2021
Supplement Date Received by Manufacturer12/08/2021
02/11/2022
04/27/2022
06/17/2022
Initial Report FDA Received Date10/07/2021
Supplement Report FDA Received Date12/15/2021
02/14/2022
05/11/2022
06/20/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/05/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420006 / LOT# 14BM07513; 71420164 / LOT# 14DM13627
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient SexFemale